There are a number of prescription and over-the-counter medications that will aggravate and cause dry eye symptoms. Go see a doctor if you are taking medication from any of the following categories and experience eye itchiness, irritation, blurry vision, and eye pain. The doctor may prescribe a more dry eyes
friendly alternative medication. Discontinuing the course of treatment can alleviate dry eye symptoms but it will most likely worsen the other condition so it’s not an advisable course of action. Discuss with the doctor that prescribed the medication to find an alternative and see an eye doctor for a proper dry eyes treatment.
Isotretinoin, also known as Accutane or Roaccutane, is a medication that is used for acne. Dry eyes and eye irritation are among the very common adverse effects. Antihistamines are another category of medication associated with this condition. There are many antihistamine medications so finding one that doesn’t cause dry eyes shouldn’t be a problem. This category includes nasal decongestants that are used to treat cold and allergy symptoms.
Blood pressure medications like beta-blockers are another cause of dry eyes. Medication for migraine and heart arrhythmia was also found to cause the condition.Painkillers especially morphine and other opiates might be the source as well. Certain sedatives and diuretics cause dry eyes too.
Hormonal changes in women might cause dry eyes. Hormone replacement therapy that is used to treat menopausal symptoms and birth control pills are among the medication that causes this condition. Tricyclic antidepressants were found to be another cause. Cytoxan might cause a burning sensation in the
eye. Proton pump inhibitors for gastrointestinal conditions can cause headaches as a side effect.